Allergy and Airway: Student/Resident Case Report Poster - Allergy and Airway |

Tenofovir-Induced Bullous Lesions FREE TO VIEW

Suchit Khanijao, MBBS; Karishma Kitchloo, MD; Anisha Kamath, MBBS; Leah Dancy, MD; Animesh Gour, MBBS; Abhinav Saxena, MBBS
Author and Funding Information

Maimonides Medical Center, Brooklyn, NY

Copyright 2016, American College of Chest Physicians. All Rights Reserved.

Chest. 2016;150(4_S):19A. doi:10.1016/j.chest.2016.08.022
Text Size: A A A
Published online

SESSION TITLE: Student/Resident Case Report Poster - Allergy and Airway

SESSION TYPE: Student/Resident Case Report Poster

PRESENTED ON: Tuesday, October 25, 2016 at 01:30 PM - 02:30 PM

INTRODUCTION: Bullous Pemphigoid lesions are a rare complication of Tenofovir therapy. It is proposed that this is caused by antibody formation, resulting in acantholysis, similar to idiopathic pemphigus.

CASE PRESENTATION: A 49-year-old male with a history of HBV on Tenofovir, and hypertension, was admitted to our hospital with a rash over his penis, groin, chin, and lips. The rash started two weeks prior to admission. The patient had multiple large bullous lesions on his thighs measuring 0.5-3 cm in diameter with clear fluid. Flat, pink lesions were seen on the scrotum, chin and lips. Ruptured blisters were present on the penis and foreskin. He was prescribed iodine ointment and Mupirocin at an outpatient facility, further exacerbating the lesions. He was empirically treated with Cefazolin, Clindamycin, and Vancomycin in the emergency department for cellulitis, with no improvement. A skin biopsy was performed, revealing subepithelial bullae that were extensively unroofed with dermal perivascular and interstitial eosinophilic and lymphocytic infiltrates consistent with Bullous pemphigoid and drug-induced bullous disorder. Other work up including HIV and rheumatological testing was negative except low ANA titers. Tenofovir was discontinued and the patient was started on Prednisone 40mg with a slow taper, resulting in complete resolution of the skin lesions.

DISCUSSION: Tenofovir is a newer antiretroviral drug from the nucleotide reverse transcriptase inhibitor family that has been approved for chronic hepatitis B virus (HBV) infection. Known side effects include nausea, vomiting, diarrhea, abdominal pain, pancreatitis, hepatotoxicity, asthenia, renal toxicity, fanconi anemia, and diabetes insipidus; however, cutaneous adverse effects are rare. Incidence of Tenofovir-associated skin rash in combination drug studies ranged from 5-18% and encompassed a wide spectrum of manifestations including maculopapular, urticarial, vesiculopustular, and hypersensitivity reaction. A few cases of Tenofovir-induced Lichenoid cutaneous drug eruptions and photoallergic dermatitis have also been reported in HIV-infected patients1,2.

CONCLUSIONS: Based on the morphology, time-event relationship, histopathological finding, rapid improvement of bullous lesions after discontinuation, it appears to be a probable adverse drug reaction according to Naranjo algorithm (score 6). We conclude that our patient developed bullous cutaneous skin reaction to Tenofovir. As the use of Tenofovir has been increasing in HIV and HBV patients, clinicians should be aware of the possibility of this rare adverse drug reaction.

Reference #1: Lichenoid drug eruption to tenofovir in an HIV/hepatitis B virus co-infected patient. Woolley IJ, Veitch AJ, Harangozo CS, Moyle M, Korman TM. AIDS. 2004 Sep 3;18(13):1857-8.

Reference #2: First reported case of tenofovir-induced photoallergic reaction. Verma R, Vasudevan B, Shankar S, Pragasam V, Suwal B, Venugopal R. Indian Journal of Pharmacology. 2012/01/01 00:00; 44(5): 651-653.

DISCLOSURE: The following authors have nothing to disclose: Suchit Khanijao, Karishma Kitchloo, anisha Kamath, Leah Dancy, Animesh Gour, Abhinav Saxena

No Product/Research Disclosure Information




Citing articles are presented as examples only. In non-demo SCM6 implementation, integration with CrossRef’s "Cited By" API will populate this tab (http://www.crossref.org/citedby.html).

Some tools below are only available to our subscribers or users with an online account.

Related Content

Customize your page view by dragging & repositioning the boxes below.

Find Similar Articles
CHEST Journal Articles
  • CHEST Journal
    Print ISSN: 0012-3692
    Online ISSN: 1931-3543